Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Scizoaffective disorder. On antipsychotics. Relief by dopaminergic antiparkinson?

my boyfriend is suffering from schizoaffective disorder and has quite a few anxieties, etc that his antipsychotics don't alleviate. He can't take benzos (he has a weakness for them), and is allergic to many antihistamines, so he can't take anticholinergics. I just read that dopaminergic antiparkinson meds may be an answer. What questions should he be asking his psychiatrist about this? He really needs some relief. He's pretty miserable :(
Asked On : Tue, 16 Apr 2013
Answers:  3 Views:  39
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

I'm not sure what you mean by "a few anxieties" which he is having difficulty with. However, dopaminergic anti-parkinson's drugs are not advocated in the treatment of schizoaffective disorder since these can cause worsening of the psychotic symptoms. They also have no significant role in the treatment of anxiety symptoms.

Schizoaffective disorder is a psychiatric disorder where a person has coexisting and prominent psychotic symptoms as well as mood symptoms. The treatment is usually with anti-psychotics and mood stabilizers.

If your boyfriend is having any anxiety symptoms then there may be other options to tackle them, like non-benzodiazepine anti-anxiety meication or relaxation techniques / psychological therapies. So, please discuss regarding these options with his doctor.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Tue, 16 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Amar A Rathi's  Response
Hi Anyakitty,
Welcome to HCM Forum,
Schizo affective disorder is mix of mood swings along with restlessness and psychosis.
Basic chemical defect in this disorder is excess of dopamine and dopaminergic antiparkinson drugs will increase dopamine so ultimately giving these medicine u going to give more trouble to him.
Regarding anxiety mentioned by you have various underlying reason - it could be a symptom of same illness specially result of psychosis which still to be corrected , could be side effect of ongoing medication which has its own kind of treatment.
So please you personally revisit to his psychiatrist - convey him what problem and disturbances,concerns he is feeling - by knowing this he will definitely change medicine or add another one to get relief of this.
Remember this illness requires prolonged treatment and regular follow up with caregiver of patient.
Hope It Helps.Best regards.
Answered: Tue, 16 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Ashish Mittal's  Response
welcome to Healthcare Magic.

Schizoaffective disorder is a chronic and severe psychiatric disorder. I can understand your concern regarding your boyfriend illness. The basic pathology in this illness is increase dopaminergic neuro-transmission in brain and it is treated with medicines which stabilizes mood and decrease dopamine neuro-transmission. Treatment with dopaminergic antiparkinson medicine will exacerbate his problem.

This condition should be treated after adequate assessment by treatment with medicines (like mood stabilisers and antipsychotics).

In symptomatic phase of illness patient do not have insight regarding illness, so they deny for treatment, in such cases depot injections or medicines in food are helpful. If he is having anxiety because of side effects of medicine, in such cases other medicines like benzodiazepines can be added.

Wish you all the best.

Dr Ashish Kumar Mittal
Answered: Tue, 16 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor